Health Canada reported that a person in Canada suffered lip necrosis and gangrene after being injected with a dermal filler, it said in an adverse drug reaction newsletter last week. The case was among 32 adverse reaction reports Health Canada was alerted to by people who had used hyaluronic acid dermal fillers.
The July 2010 issue of Health Canada’s Canadian Adverse Reaction newsletter says that as of March 15, there were more than 30 of these products licensed for use in Canada. And as of that date, the department had received 32 adverse incident reports from people who had been injected with the dermal fillers. The reports covered complaints ranging from pain, swelling, nodules, abscesses, and skin discolouration to difficulty talking, swallowing, and breathing; and partial loss of vision.
Fifteen of the 32 cases occurred the first time the people received dermal filler treatments. "One patient who had received an injection of HA dermal filler (Restylane) into the lips reported gangrene and necrosis of the lips," the report reads.
"Another patient experienced partial loss of vision after injection of Juvederm Ultra with Lidocaine to the tear trough; Juvederm Ultra Plus with Lidocaine to the cheek and Juvederm Ultra Plus to marionette lines."
The report notes the latter person received Botox injections into her face that same day. A followup scan showed no damage to the optic nerve, but the patient had not recovered by the time the report was written, the department says.
[Source: The Canadian Press/Health Canada]